Alert archive / Kansas / Flash Flood Warnings in 2004
Flash Flood Warning 16, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 15, 2004, 2:33 AM CDT for Marshall County, Washington County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2004, 2:33 AM CDT (07:33 UTC)
- Expired
- Jun 15, 2004, 6:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Marshall County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 102 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5020 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 14.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KTOP 150733 FFWTOP KSC117-201-151130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 233 AM CDT TUE JUN 15 2004 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... WASHINGTON COUNTY IN NORTH CENTRAL KANSAS MARSHALL COUNTY IN NORTHEAST KANSAS * UNTIL 630 AM CDT * AT 232 AM CDT...RADAR INDICATED VERY HEAVY RAINS FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF HADDAM TO 7 MILES SOUTH OF WATERVILLE...OR ALONG A LINE EXTENDING FROM 34 MILES NORTHEAST OF CONCORDIA TO 18 MILES SOUTH OF MARYSVILLE. THE STORMS PRODUCING VERY HEAVY RAIN WERE NEARLY STATIONARY. THE STORMS WILL LIKELY SPREAD EAST ACROSS MUCH OF MARSHALL COUNTY THROUGH 5 AM. THE ADDITIONAL HEAVY RAIN...FALLING ON AREAS WHERE THE GROUND IS SATURATED...WILL RESULT IN FLASH FLOODING OF ROADS AND HIGHWAYS IN LOW LYING AREAS AND ALONG STREAMS AND CREEKS. * LOCATIONS IMPACTED INCLUDE... WASHINGTON BARNES WATERVILLE BLUE RAPIDS HOLLENBERG OKETO HANOVER BEATTIE FRANKFORT LILLIS MARYSVILLE BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. LAT...LON 3959 9735 3957 9627 3997 9634 3998 9734 $$
1 follow-up statement
000 WGUS73 KTOP 151054 FFSTOP KSC117-201-151200- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 553 AM CDT TUE JUN 15 2004 ...A FLASH FLOOD WARNING CONTINUES FOR WASHINGTON AND MARSHALL COUNTIES UNTIL 630 AM CDT... AT 548 AM CDT...DOPPLER RADAR CONTINUED TO SHOW HEAVY RAINFALL. RAINS EARLIER TONIGHT HAVE ALREADY SATURATED THE GROUND AND CREEKS AND STREAM COULD QUICKLY COME OUT OF THEIR BANKS. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 3:17 PM CDT, 11 hours 16 minutes earlier.
Area forecast discussion, Jun 14, 3:17 PM CDT, 11 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 317 PM CDT MON JUN 14 2004 .DISCUSSION... DETERMINING HOW HIGH TO GO WITH PRECIPITATION CHANCES THROUGH THE MAJORITY OF THE FORECAST IS THE MAIN CHALLENGE. 12Z UPPER AIR MAPS SHOWED UPPER LEVEL JET FROM WASHINGTON STATE EAST-SOUTHEAST THROUGH SOUTH DAKOTA WITH A FEW 110KT AIRREPS. ONE SHORTWAVE TROF ALONG THE JET WAS MOVING THROUGH MINNESOTA WITH ANOTHER PASSING THROUGH IDAHO WITH WATER VAPOR LOOP INDICATING THE MOST SIGNIFICANT WAVE ALONG THE FAR WESTERN CANADA/US BORDER. MID LEVELS REMAIN FAIRLY WARM FROM CENTRAL KANSAS SOUTHWARD WITH COOLER JUST NORTH AND DECENT MID LEVEL LAPSE RATES. BEST COLD AIR AT 850MB REMAINS WELL NORTH OF THE REGION WITH SECONDARY BOUNDARY FROM WESTERN KANSAS INTO EASTERN IOWA. SURFACE OBS SHOWING OUTFLOW ENHANCED SURFACE BOUNDARY HAD MOVED INTO NORTHERN KANSAS BY 19Z WITH SCATTERED STORMS DEVELOPING ALONG AND BEHIND IT. LOW LEVEL MOISTURE QUITE HIGH THIS AFTERNOON WITH DEWPOINTS IN THE LOWER 70S. INSTABILITY QUITE HIGH WITH TEMPS AROUND 90...AND 18Z TOP SOUNDING INDICATING NEAR 4000 J/KG OF CAPE AND VERY LITTLE CIN. SHEAR NOT VERY IMPRESSIVE...BUT SHOULD BE ENOUGH TO ORGANIZE CONVECTION SOMEWHAT. BOUNDARY SHOULD SERVE AS FORCING MECHANISM FOR STORM DEVELOPMENT THROUGH THE EARLY EVENING WITH MESOSCALE BOUNDARIES FROM THE STORMS FURTHER AIDING IN DEVELOPMENT...AND BACKING LOW LEVEL WINDS NEARBY. IF MANY STORMS CAN DEVELOP...DIRECTION OF UPPER FLOW MAY BRING STORMS OVER THE SAME LOCATIONS...AND GIVEN RECENT HEAVY RAINS...LOCALIZED FLOODING IS NOT OUT OF THE QUESTION. WILL NOT ISSUE ANY WATCH DUE TO LACK OF LARGE SCALE FORCING/FOCUSING MECHANISM. WILL WATCH CONVECTIVE TRENDS FOR ANY LAST MINUTE UPDATES...BUT HIGH CHANCE POPS LOOK PRETTY GOOD AT THIS POINT. FAR WESTERN WAVE TO MOVE EAST TONIGHT. INCREASING WINDS AHEAD OF THE WAVE JUST OFF THE SURFACE MAY KEEP STORMS GOING INTO THE NIGHT. GOOD SOUTHERLY FLOW TUESDAY SHOULD WASH OUT ANY REMAINING MESOSCALE BOUNDARIES WITH SYNOPTIC SCALE FRONT PUSHING SOUTH INTO NEBRASKA IN THE AFTERNOON. WILL KEEP SMALL POPS IN CASE ANYTHING LINGERS INTO THE MORNING AND FRONT ENTERS THE NORTHWESTERN ZONES LATE. FRONT SHOULD MAKE IT INTO THE CWA BY WEDNESDAY...PUSHING SOUTH WEDNESDAY NIGHT. FLOW TO STILL REMAIN NEARLY ZONAL WITH THE THREAT OF STORMS DEVELOPING IN THE HIGH PLAINS DUE TO UPSLOPE FLOW TRACKING INTO THE AREA. AFTER ANOTHER HOT DAY TUESDAY...TEMPS SHOULD COOL SOME 10 TO 15 DEGREES FOR WEDNESDAY AND THURSDAY. WILL GRADUALLY TAPER POPS DOWN FROM NORTH TO SOUTH FROM WEDNESDAY THROUGH THURSDAY...BUT PRECIP MENTION WILL CONTINUE THROUGH THIS TIME...QUITE TYPICAL FOR THIS TIME OF YEAR. MEDIUM RANGE MODELS IN GENERAL AGREEMENT FOR THE LATE WEEK/EARLY NEXT WEEK PERIODS WITH POSITIVE HEIGHT ANOMALIES OVER THE NORTHWESTERN CONUS AND NEGATIVE ANOMALIES OVER EASTERN CANADA. THIS SHOULD CONTINUE THE GENERAL WEST TO NORTHWEST FLOW OVER THE PLAINS...WITH AMPLIFIED 00Z OPERATIONAL GFS AN OUTLIER COMPARED TO ITS ENSEMBLES. FRONT TO THE SOUTH MAY TRY TO PUSH BACK NORTH AS REINFORCING COLD SHOT COMES SOUTHEAST THROUGH THE CENTRAL CONUS FRIDAY. FRONT COULD EASILY BECOME PARALLEL TO UPPER FLOW AND NOT STRAY FAR FROM THE AREA. WILL HAVE PRECIP CHANCES FROM THURSDAY NIGHT THROUGH SATURDAY NIGHT WITH THIS IN MIND. MAY FINALLY BE ENOUGH MOVEMENT FOR SUNDAY AND MONDAY TO BE DRY...BUT CONFIDENCE IN SPECIFICS REMAINS FAIRLY LOW GIVEN LOW MODEL SKILL SCORES AND MCS EFFECTS ON SMALLER SCALE FEATURES. EXPECT SURFACE FRONT TO BE SOUTH OF THE AREA AND BACKED OFF ON TEMPS FOR THE EARLY PERIODS. EXPECT A RETURN TO NEAR NORMAL LEVELS BY MONDAY. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE && 65
Hazardous weather outlook, Jun 14, 4:02 PM CDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 402 PM CDT MON JUN 14 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-151000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 402 PM CDT MON JUN 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD AS THE EVENING PROGRESSES. SOME OF THE STORMS ARE EXPECTED TO BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN HAZARDS. SOME LOCATIONS MAY RECEIVE HEAVY RAINFALL AND LOCALIZED FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MORE THUNDERSTORMS ARE POSSIBLE FROM TUESDAY THROUGH SATURDAY NIGHT. SOME OF THE STORMS TUESDAY AND TUESDAY NIGHT MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Jun 15, 1:14 AM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
114 AM CDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0107 AM TSTM WND DMG BLUE RAPIDS 39.68N 96.66W
06/15/2004 MARSHALL KS LAW ENFORCEMENT
STRONG WINDS KNOCKING TREES OVER.
&&
WOLTERSLocal storm report, Jun 15, 1:44 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
144 AM CDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0142 AM HAIL 8 W RANDOLPH 39.43N 96.91W
06/15/2004 0.88 INCH RILEY KS EMERGENCY MNGR
&&
WOLTERSLocal storm report, Jun 15, 2:09 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
209 AM CDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 AM HAIL JUNCTION CITY 39.03N 96.83W
06/15/2004 1.00 INCH GEARY KS TRAINED SPOTTER
&&
36Local storm report, Jun 15, 2:10 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
210 AM CDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0157 AM HAIL JUNCTION CITY 39.03N 96.83W
06/15/2004 0.88 INCH GEARY KS EMERGENCY MNGR
&&
36Local storm report, Jun 15, 2:12 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
212 AM CDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0155 AM FLASH FLOOD 2 S JUNCTION CITY 39.00N 96.83W
06/15/2004 GEARY KS EMERGENCY MNGR
WATER OVER ROADS.
&&
36Local storm report, Jun 15, 2:27 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
227 AM CDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0225 AM HAIL 5 SE JUNCTION CITY 38.98N 96.77W
06/15/2004 1.75 INCH GEARY KS EMERGENCY MNGR
&&
36The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 7:12 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 63 min |
| Jun 14, 9:08 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 37 min |
| Jun 14, 9:18 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 42 min |
| Jun 14, 9:41 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Marshall, Nemaha | 49 min |
| Jun 14, 10:29 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 61 min |
| Jun 14, 11:33 PM CDT | Flash Flood Warning | TOP | Marshall, Nemaha | 3 hr |
| Jun 14, 11:45 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 45 min |
| Jun 14, 11:57 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 33 min |
| Jun 15, 12:29 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley, Washington | 46 min |
| Jun 15, 12:47 AM CDT | Flash Flood Warning | TOP | Washington | 3 hr |
| Jun 15, 1:06 AM CDT | Severe Thunderstorm Warning | TOP | Geary | 54 min |
| Jun 15, 1:14 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 61 min |
| Jun 15, 1:30 AM CDT | Flash Flood Warning | TOP | Geary | 3 hr |
| Jun 15, 2:00 AM CDT | Severe Thunderstorm Warning | TOP | Geary | 45 min |
| Jun 15, 2:48 AM CDT | Flash Flood Warning | TOP | Riley | 4 hr |
| Jun 15, 3:15 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary | 45 min |
| Jun 15, 3:15 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 60 min |
| Jun 15, 3:50 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 55 min |
| Jun 15, 4:21 AM CDT | Flash Flood Warning | TOP | Geary | 3 hr |
| Jun 15, 4:38 AM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 52 min |
| Jun 15, 4:52 AM CDT | Flash Flood Warning | TOP | Morris | 3 hr |
| Jun 15, 5:01 AM CDT | Severe Thunderstorm Warning | TOP | Lyon | 59 min |
| Jun 15, 5:06 AM CDT | Flash Flood Warning | TOP | Wabaunsee | 3 hr |
| Jun 15, 5:44 AM CDT | Flash Flood Warning | TOP | Lyon | 3 hr |
| Jun 15, 5:48 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 42 min |
| Jun 15, 6:27 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 63 min |
| Jun 15, 6:28 AM CDT | Flash Flood Warning | TOP | Marshall, Republic, Washington | 3 hr |
| Jun 15, 8:43 AM CDT | Flash Flood Warning | TOP | Lyon | 92 min |
Nearby
Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.